Alert archive / Georgia / Special Weather Statements in 2018
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Jul 18, 2018, 7:49 PM EDT for Upson County, Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2018, 7:49 PM EDT (23:49 UTC)
- Expired
- Jul 18, 2018, 8:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Atlanta, GA
- Wind
- 40
County Upson County, GA
The radar
The Atlanta radar (KFFC), 48 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
474
WWUS82 KFFC 182349
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
749 PM EDT WED JUL 18 2018
GAZ067>069-079-190030-
Upson GA-Meriwether GA-Talbot GA-Pike GA-
749 PM EDT WED JUL 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UPSON...SOUTHEASTERN
MERIWETHER...NORTHWESTERN TALBOT AND SOUTHWESTERN PIKE COUNTIES UNTIL
830 PM EDT...
At 749 PM EDT...a strong thunderstorm was near Crest, or 11 miles
west of Thomaston. This storm was nearly stationary.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Manchester, Woodbury, Woodland, Molena, Sunset Village, Sprewell
Bluff State Park, Crest, Pleasant Hill, Sunnyside and Imlac.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3305 8440 3279 8437 3277 8463 3304 8463
TIME...MOT...LOC 2349Z 084DEG 2KT 3292 8452
WIND...40MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 18, 3:17 PM EDT, 4 hours 32 minutes earlier.
Area forecast discussion, Jul 18, 3:17 PM EDT, 4 hours 32 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 317 PM EDT Wed Jul 18 2018 .SHORT TERM /Tonight through Thursday Night/... A quick glance at the 18z water vapor loop clearly indicates cyclonic flow across the Eastern US and anticyclonic flow across the desert Southwest. Within this broader cyclonic flow regime...a notable shortwave trough can be picked out across the Dakotas...with minor perturbations noted downstream and near the Southeast. A lower level view of the synoptic weather pattern portrays a broad area of high pressure /1020mb+/ centered around the Great Lakes and extending from the Plains all the way into the Northeast. A weak stalling cold front was found draped from the Southern Plains into middle Georgia. For the rest of today and tonight: previously mentioned weak cold frontal boundary will be the primary mechanism/focus for convective activity as it works in tandem with diurnal heating. Local WRF and ARW hi-res models have the best handle on the location of the current convection /at 18z/ and have tried to trend POPs based on these models' trends. This will place best chances for thunderstorms across central Georgia /CSG to MCN and areas south/. A few of these storms could become strong with gusty winds and heavy rain as lower level lapse rates of >7C/km exist amidst MLCAPE of 2000J/kg while PW values hover near 2 inches. There is some indication of near sunset convection developing near metro ATL which could continue a few hours into the night if it occurs: evening shift will have to watch trends. Early Thursday morning fog will be possible but will likely be dependent on convective trends going into the overnight tonight. For Thursday: 12z guidance continues to suggest the Southeast will be dominated by cyclonic flow within broader scale eastern US trough. Previous day's Dakotas shortwave will begin to dig into the Midwest...allowing several shortwaves to move towards and into Georgia. As these shortwaves encounter stalled boundary across the state...convection will undoubtedly initiate. Trends currently favor best coverage across eastern and central zones where best shortwave activity is expected. Despite a nudge of high pressure down lee side of Appalachians in NE Georgia...this area will still succumb to deeper layer moisture and convective chances. Somewhat contrary to Wednesday...better forcing and slightly cooler mid level temps look to allow for better chance for isolated severe storms during peak heating and into the evening all across the area. It has been a pleasure serving the wonderful people of north and central Georgia over the last four years. The next chapter is ready to unfold in Seattle but I'm grateful for all of the fond memories and connections here. Thank you all :) Kovacik .LONG TERM /Friday through Wednesday/... No big changes to the extended. Broad troughing should continue to dominate the southeast states while a weak boundary lingers over the state. This should support pops through the period. Models indicate that there could be a short wave in the northwest flow affecting us late Friday into Saturday so likely pops look okay for Saturday. 41 && PREV LONG TERM DISCUSSION... /issued 335 AM EDT Wed Jul 18 2018/ LONG TERM /Thursday Night through Tuesday/... Extended forecast period continues to look somewhat unsettled, especially the beginning as a fairly high amplitude upper-level pattern evolves. By Friday, region comes under increasing northwesterly flow aloft as eastern U.S. upper low deepens. Saturday still appears to be an active weather day as a fairly strong short wave sweeps through the base of the upper low driving a surface cold front into the state. Moderately unstable atmosphere and strengthening mid-level winds combine with the enhanced lift for what looks to be a good chance for organized, strong to severe convection. Some drier air tries to push in from the northwest behind this system, however persistent weak upper troughing across the eastern U.S. and a lingering surface boundary across the region should keep chance POPs going into the middle of next week. 20 && .AVIATION... 18Z Update... Convection has begun to initiate across central Georgia this afternoon...and a TEMPO remains in place for CSG and MCN into the evening. Will watch trends for metro ATL and AHN sites over the next few hours but for now think VCSH should handle it. VFR conditions are expected into the overnight. Some indication MVFR to perhaps IFR cigs with some fog will develop but that will be somewhat dependent on today's convection. For now will only keep sub-VFR cigs across MCN and AHN where best moisture looks to exist. Should see regular cu field again Thursday with better chance for convection. Winds will remain mainly NW this afternoon and evening tho could flirt with NE at times. Predominant shift to NE should hold off until about 06-08z timeframe and then remain on the east side. Speeds should remain under 7kts today but increase to 7-10kts Thursday. //ATL Confidence...18Z Update... Medium on convective potential today. Medium on overnight cig trends. High on all other elements. Kovacik && .PRELIMINARY POINT TEMPS/POPS... Athens 72 87 71 86 / 30 60 40 40 Atlanta 74 88 73 87 / 30 60 30 40 Blairsville 65 83 66 82 / 20 50 30 40 Cartersville 70 89 71 88 / 10 60 30 40 Columbus 75 91 74 91 / 40 60 40 40 Gainesville 71 86 70 85 / 30 60 30 40 Macon 74 89 73 89 / 40 60 50 50 Rome 69 90 71 90 / 10 30 30 40 Peachtree City 73 89 72 88 / 30 50 30 40 Vidalia 75 89 73 87 / 60 70 60 60 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Kovacik LONG TERM....41 AVIATION...Kovacik
Hazardous weather outlook, Jul 18, 12:14 PM EDT, 7 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1214 PM EDT Wed Jul 18 2018 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-191615- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1214 PM EDT Wed Jul 18 2018 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered to numerous thunderstorms are expected across central Georgia this afternoon and tonight. Isolated thunderstorms are possible across the north. The main hazard will be locally heavy rainfall. Heavy rainfall could cause temporary street flooding and ponding of water in low lying areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Scattered to numerous thunderstorms are expected Thursday through Tuesday. A few strong to severe thunderstorms will be possible each day with strong, gusty winds, frequent lightning, and very heavy rainfall. A strong storm system approaching the region Friday and moving across the area Saturday will increase the chances for severe thunderstorms those two days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Special weather statement, Jul 18, 3:13 PM EDT, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
313 PM EDT WED JUL 18 2018
GAZ110-111-181945-
Wheeler GA-Telfair GA-
313 PM EDT WED JUL 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHEELER AND EASTERN
TELFAIR COUNTIES UNTIL 345 PM EDT...
At 313 PM EDT...a strong thunderstorm was over Towns, or 8 miles
southeast of McRae...moving east at 10 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
McRae, Lumber City, Scotland, Towns, Jordan and Spring Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3188 8287 3206 8288 3211 8262 3210 8261
3208 8262 3207 8261 3203 8261 3200 8258
3195 8257 3193 8259 3194 8260 3192 8263
3192 8268 3191 8268 3190 8269 3190 8270
3189 8271 3187 8275
TIME...MOT...LOC 1913Z 267DEG 10KT 3198 8279
WIND...40MPHSpecial weather statement, Jul 18, 6:34 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
634 PM EDT WED JUL 18 2018
GAZ083-095-182300-
Houston GA-Twiggs GA-
634 PM EDT WED JUL 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON AND SOUTHWESTERN TWIGGS
COUNTIES UNTIL 700 PM EDT...
At 634 PM EDT...a strong thunderstorm was over Bonaire, or 8 miles
northeast of Perry. This storm was nearly stationary.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Perry, Warner Robins, Centerville, Robins Air Force Base, Sand Bed,
Houston Lake, Bonaire, Kathleen and Bullard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3263 8370 3263 8349 3246 8348 3245 8350
3244 8349 3241 8373
TIME...MOT...LOC 2234Z 086DEG 2KT 3254 8361
WIND...40MPHSpecial weather statement, Jul 18, 6:48 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
648 PM EDT WED JUL 18 2018
GAZ085-097-098-182330-
Treutlen GA-Johnson GA-Laurens GA-
648 PM EDT WED JUL 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TREUTLEN...SOUTHERN
JOHNSON AND NORTHEASTERN LAURENS COUNTIES UNTIL 730 PM EDT...
At 648 PM EDT...a strong thunderstorm was over Minter, or near
Dublin. This storm was nearly stationary.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Dublin, East Dublin, Rentz, Lothair, Orland, Rockledge, Orianna,
Barnhill, Minter, Lovett, Harlow, Brewton, Lowery and Scott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3266 8266 3232 8263 3231 8298 3263 8302
TIME...MOT...LOC 2248Z 086DEG 1KT 3250 8281
WIND...40MPHSpecial weather statement, Jul 18, 7:09 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
709 PM EDT WED JUL 18 2018
GAZ083-093>097-107-109-190000-
Macon GA-Peach GA-Houston GA-Laurens GA-Bleckley GA-Dodge GA-
Twiggs GA-Pulaski GA-
709 PM EDT WED JUL 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MACON...PEACH...
HOUSTON...WESTERN LAURENS...BLECKLEY...NORTHWESTERN DODGE...SOUTHERN
TWIGGS AND NORTHWESTERN PULASKI COUNTIES UNTIL 800 PM EDT...
At 708 PM EDT...a line of strong thunderstorms was along a line
extending from near Saint Louis to Dexter. These storms were nearly
stationary.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Perry, Fort Valley, Cochran, Hawkinsville, Warner Robins, Chester,
Marshallville, Dexter, Dudley, Cadwell, Rentz, Montrose, Hayneville,
Tarversville, Meadowdale, Empire, Houston Lake, Mobley Crossing, Elko
and Roddy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3253 8401 3256 8396 3255 8395 3256 8395
3259 8392 3259 8323 3258 8323 3259 8322
3259 8302 3233 8298 3229 8400
TIME...MOT...LOC 2308Z 272DEG 3KT 3243 8387 3245 8305
WIND...40MPHSpecial weather statement, Jul 18, 7:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
749 PM EDT WED JUL 18 2018
GAZ067>069-079-190030-
Upson GA-Meriwether GA-Talbot GA-Pike GA-
749 PM EDT WED JUL 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UPSON...SOUTHEASTERN
MERIWETHER...NORTHWESTERN TALBOT AND SOUTHWESTERN PIKE COUNTIES UNTIL
830 PM EDT...
At 749 PM EDT...a strong thunderstorm was near Crest, or 11 miles
west of Thomaston. This storm was nearly stationary.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Manchester, Woodbury, Woodland, Molena, Sunset Village, Sprewell
Bluff State Park, Crest, Pleasant Hill, Sunnyside and Imlac.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3305 8440 3279 8437 3277 8463 3304 8463
TIME...MOT...LOC 2349Z 084DEG 2KT 3292 8452
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:39 PM EDT | Special Weather Statement | FFC | Oglethorpe | 36 min |
| Jul 17, 9:04 PM EDT | Special Weather Statement | FFC | Wheeler | 41 min |
| Jul 17, 10:43 PM EDT | Special Weather Statement | FFC | Wilkes | 32 min |
| Jul 18, 3:13 PM EDT | Special Weather Statement | FFC | Wheeler | 32 min |
| Jul 18, 6:34 PM EDT | Special Weather Statement | FFC | Houston | 26 min |
| Jul 18, 6:48 PM EDT | Special Weather Statement | FFC | Laurens | 42 min |
| Jul 18, 7:09 PM EDT | Special Weather Statement | FFC | Bleckley, Houston, Peach | 51 min |
| Jul 18, 7:22 PM EDT | Severe Thunderstorm Warning | FFC | Dodge, Laurens | 23 min |
| Jul 18, 7:50 PM EDT | Special Weather Statement | FFC | Dodge, Laurens | 40 min |
Nearby
Special Weather Statements in Georgia, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.